Utah, 2003

Wildfire in Utah, June 14 to 17, 2003

June 14 to 17, 2003 · NWS GJT · 1 event in 1 county or zone

This lightning caused fire became known as the Anna Laura Fire. The fire occurred on the Tavaputs Plateau in the Uintah and Ouray Indian Reservation.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

This lightning caused fire became known as the Anna Laura Fire. The fire occurred on the Tavaputs Plateau in the Uintah and Ouray Indian Reservation. The fire consumed 240 acres of mixed brush, aspen, juniper, and pine trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 14, 1:00 PM MST, 4 hours earlier.

Area forecast discussion, Jun 14, 1:00 PM MST, 4 hours before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
200 PM MDT SAT JUN 14 2003

SHORT TERM:
TONIGHT-SUNDAY NIGHT...DRYER AND MORE STABLE AIR MASS MOVING OVER THE
AREA AS UPPER HIGH LEVEL RIDGE BUILDS OVER THE CENTRAL ROCKIES. IF
ANY THUNDERSTORMS POP OVER THE HIGH COUNTRY THIS AFTERNOON THEY WILL
END BY EARLY EVENING LEAVING CLEAR SKIES. WARMING AT 700 MB WILL
OFFSET DRYING FOR SIMILAR OVERNIGHT LOW TEMPS. THEN ON SUNDAY 700 MB
CONTINUES TO WARM AND MOSTLY SUNNY SKIES WILL ALLOW TEMPS TO INCREASE
3-6 DEGREES ABOVE TODAYS READINGS.  A WEAK SHORT WAVE WILL MOVE
NORTHEAST ACROSS THE TOP OF THE RIDGE TO THE NORTH OF OUR FORECAST
AREA. TRAILING ENERGY ASSOCIATED WITH THIS WAVE AND GOOD DIURNAL
HEATING COULD BE ENOUGH TO PRODUCE ISOLATED THUNDERSTORMS OVER THE
COLORADO MOUNTAINS. ACTIVITY TO BE VERY LIGHT DUE TO LIMITED
MOISTURE AND SKIES WILL CLEAR DURING THE EARLY EVENING. A LITTLE
WARMER LOWS SUNDAY NIGHT. HEFFERNAN

EXTENDED DISCUSSION:
MONDAY-WEDNESDAY...PERIOD BEGINS WITH THE AXIS OF A DIRTY RIDGE OVER
CENTRAL COLORADO. ON TUESDAY, THE FIRST IN A SERIES OF SHORTWAVES
WILL MOVE ACROSS THE CWA, BREAKING THE RIDGE DOWN SOMEWHAT.
SIGNIFICANT MOISTURE WILL BE LIMITED, MOSTLY CONFINED TO ABOUT 600
MB AND ABOVE. ANY CONVECTION WILL BE HIGH-BASED, WITH LITTLE
RAINFALL. THUNDERSTORM ACTIVITY WILL LIKELY BE CONFINED TO
HIGHER TERRAIN DURING PERIODS OF MAXIMUM HEATING. 500 MB TEMPS LOOK
TO REMAIN VERY CONSISTENT AT AROUND -10C, SO LOOK FOR LITTLE DAY TO
DAY TEMPERATURE CHANGE.

THURSDAY-SATURDAY...RIDGE IS FORECAST TO REBOUND SOMEWHAT, PARTIALLY
ENHANCED BY THE FORMATION OF A CUT-OFF LOW OFF THE COAST OF
CALIFORNIA. THE FLOW ALOFT WILL BECOME A LITTLE DRIER, REDUCING THE
CHANCES OF AFTERNOON CONVECTION. LOOK FOR TEMPERATURES TO REMAIN
SLIGHTLY ABOVE NORMAL, BUT SIMILAR FROM DAY TO DAY. BA

.GJT...NONE.
Hazardous weather outlook, Jun 14, 4:45 AM MST, 12 hours 15 minutes before
COZ001>014-017>023-UTZ022>025-027>029-151145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SAT JUN 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...
ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING
ACROSS THE WESTERN COLORADO MOUNTAINS. STRONG GUSTY WINDS UP TO 45
MPH...AND CLOUD TO GROUND LIGHTNING STRIKES WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ISOLATED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON ACROSS THE
MOUNTAINS OF EASTERN UTAH AND WESTERN COLORADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

TAL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Grand

When
June 14, 5:00 PM MST to June 17, 3:00 PM MST
Where
Grand County, 35 mi N of Crescent Jct
Reported by
GOVT OFFICIAL
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366263.